Skip navigation and jump to content
Welcome to Ireland's Youth Information Website
Follow us
Facebook Twitter Instagram YouTube Snapchat

Accessibility Options

High Contrast Text Size

How probiotics can help after taking antibiotics

How probiotics can get you feeling better faster

Written by Sona and posted in health

Share this article -

When we have a bacterial infection, a doctor may prescribe antibiotics to help fight the infection. If we are prescribed antibiotics, it’s very important not only that we take them, but that we finish the full course we’ve been given.

Usually we begin to feel better after a few days of taking antibiotics, which is a really positive thing. However, antibiotics can have side effects, and sometimes a person taking antibiotics can experience digestive issues and can also get diarrhoea.

Why do antibiotics cause digestive issues?

There are trillions of bacteria in our gut that are considered both good and bad. In order to stay healthy, these bacteria needs to maintain a natural balance.

While antibiotics will help with the infection, they can also disturb the balance of bacteria in the gut. This is because antibiotics go in to fight off a bacterial infection, wiping out any sensitive bacteria in the gut. This means both good and bad bacteria can be destroyed, upsetting the balance and causing issues with your digestive system.

How do probiotics help with digestive issues after taking antibiotics?

If you're experiencing digestive issues after completing a course of antibiotics, probiotics can help you improve your digestive system by working to restore the balance of good bacteria in your gut. Read more about probiotics here.

Sona’s Afterbiotic capsules are designed especially to restore your gut health after a course of antibiotics by giving the good bacteria the chance to return at a faster rate, preventing bad bacteria from having the opportunity to take over.

Why do antibiotics give you diarrhoea?

When all of the good and bad bacteria has been wiped out, this could give another bacteria called Clostridium difficile (C. difficile) the opportunity to take over. This can cause diarrhoea and other complications, and can sometimes be dangerous.

How do probiotics help with diarrhoea from antibiotics?

Research has shown that taking probiotics after antibiotics can be an effective way to protect your gut from C. difficile and prevent you from getting diarrhoea.

Probiotics help because they can kill off the harmful bacteria and prevent it from growing in the gut. In particular, probiotics called Lactobacillus and Bifidobacteria can be particularly helpful in preventing diarrhoea from antibiotics.

You can find Lactobacillus in both Sona’s Afterbiotic capsules and their Acidophilus Complete capsules contain 3 strains of the Lactobacillus bacteria (Lactobacillus Acidophilus, Lactobacillus Lactis, Lactobacillus Paracasei), meaning they could also be helpful when taking a round of antibiotics.

Food supplements should not be used as a substitute for a varied diet. Click here for more on healthy eating.

Share this article -

Published February 12th, 2018
Last updated February 13th, 2018
Tags probiotics antibiotics sposored sona nutrition diarrhoea
Can this be improved? Contact if you have any suggestions for this article.

Need more information?

Request to speak with a youth worker in your area over the phone, by email or text. They may be able to assist you by providing further information specific to your needs.

Youth Work Ireland - Crosscare - YMCA

Contact via: Phone E-mail Text
By clicking submit you agree to our terms and conditions. ​Please note that this service is run by Youth Work Ireland and Crosscare​.​ E​nquiries are not handled by directly.
Jump to related articles
Was this article helpful?